top of page
  • tempbcba

Med Crisis

Medicine is supposed to make you feel better. You go to the doctor because you're not feeling well, and you expect that they will give you some medicine and in a few days you will start to feel better. Often there are side effects, like exhaustion, weight gain, dehydration, etc, but most of the time you can tolerate them because they aren't nearly as frustrating as the problem being solved. Every once in a while, though, you find a medicine that can actually hurt you, and that was my experience this past week.

I have been on lithium for years...probably at least 15 years if I think about it. It is one of the best stability bipolar medicines in existence and has always worked well for me. For some reason we don't know, I metabolize it incredibly quickly and have needed to be on really high doses in order to remain in the therapeutic zone, but it has been a constant in my life for a really long time.

A few years ago, we discovered that there was a slight change in my kidneys. Your Creatinine level should be under 1.0 and mine was vacillating between 1.06 and 1.07. It wasn't really a big deal, and it remained incredibly steady over the different blood draws, so we decided to just watch it. But last week everything changed.

Lithium gives me a tremor. The details are kind of unclear, because there have been times that I was on a higher dose and there was almost no noticeable tremor and there have been times when it was a low dose and the tremor was so bad it significantly impacted my life. It hadn't been too bad lately, but suddenly I noticed that it was getting much worse. It is especially difficult to text, or to pour water. Because a tremor can be a sign of lithium toxicity, I emailed my doctor and he asked me to get blood work. I was pretty sure it wasn’t toxic, because I've been at this dose for a long time, but it made sense to check.

We got the results back and it was overwhelming. My creatinine had taken a large jump, there were a few other issues, and basically it indicated that if I were to stay on Lithium my kidneys would eventually shut down. I was terrified. My doctor called me that same day and said I had to come off the Lithium, and we had to start right away. There are two main stability meds for Bipolar...Lithium and Lamictal. The problem with Lamictal is that in a small number of cases it can cause a deadly rash, so you have to start out on a very small dose, and it takes a very long time to build up to a therapeutic dose. That means for 10 weeks we will be working to balance decreasing the Lithium and increasing the Lamictal.

Lithium has been working so well for me for so long, and I'm so scared to come off it. I have been out of the hospital for about six months, and my mental health has been really incredibly stable throughout this time. I don't want to fall apart. I told my best friend, if I kill myself, please let people know that it was not what I wanted. That it was my illness. I don't want to die. There are so many exciting things happening in my life and I want to experience all of them. I can't let my illness take that away from me.

So here's what I'm going to do to get through this challenging time:. I'm going to trust my support team, and if they notice something is changing in my mood that I don't, I'm going to believe them. I'm going to build enjoyable activities into every day and use them as life sustaining instead of just a reward for getting through everything on my (way too long) to-do list. I'm going to refer to the lists of coping skills posted around my house as reminders of other things I can try when the usuals aren't working. And I'm going to work towards my purpose of changing the world for people with serious mental illness by starting conversations, sharing my experiences and making known the huge discrepancies between treatment for people in wealthy areas than in less wealthy areas.

I'm scared, I'm not going to lie, but I'm a fighter, and with my teams help I can get through this. I can do hard things. If I could give you any advice based on this experience it would be to make sure you have a stellar support team, and if anything ever feels not right, talk to your doctor. It very well may have saved my life.

3 views0 comments

Recent Posts

See All

Comments


bottom of page